On the use of Z-transforms in the summation of transseries for partial differential equations

  • Christopher J. Howls


In this paper we give examples of the resummation of transseries in partial differential equations using the language of the Z-transform. In so doing we illustrate the relationship between matched and exponential asymptotic approaches to the modelling of shock waves.


Burger Equation Algebraic Order Multiple Scale Analysis Exponential Scale Exponential Asymptotics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Chapman S.J., Howls C.J., King J.R., Olde Daalhuis A.B., Why is a shock not a caustic? The role of exponential asymptotics in smoothed shock formation, (2007), Nonlinearity 20, pp. 2425–2452.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Costin O. and Costin R.D., On the formation of singularities of solutions of nonlinear differential systems in antistokes directions, Inventiones Mathematicae 145,3, pp 425–485 (2001)MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Howls C.J., Recent Trends in Exponential Asymptotics, RIMS Kokyuroku, University of Kyoto, 1424 (2005), 35–52Google Scholar
  4. [4]
    Howls C.J., in preparation Google Scholar
  5. [5]
    Jury E.I. Theory and Application of the z-Transform Method, John Wiley and Son (New York) (1964).Google Scholar
  6. [6]
    King A.C., Billingham J., Otto S.R., Differential Equations, Linear, Nonlinear, Ordinary, Partial, Cambridge University Press (Cambridge, UK).Google Scholar
  7. [7]
    Lee-Bapty I.P., Crighton D.G., Nonlinear Wave Motion Governed by the Modified Burgers Equation, Phil. Trans. Roy Soc. Lond. A. Math. Phys, Sci. 323 (1987), pp. 173–209.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Maslov V.P., Omel’yanov G.A., Geometrical Asymptotics for Nonlinear PDE. I, Translations of Mathematical Monographs, vol. 202, American Mathematical Society (Providence, Rhode Island).Google Scholar

Copyright information

© Springer 2008

Authors and Affiliations

  • Christopher J. Howls
    • 1
  1. 1.University of SouthamptonUK

Personalised recommendations